Hearing Associates of Libertyville, IL

Woman taking pain killers and thinking about her hearing.

You might not recognize that there are consequences associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

Many popular pain medicines, including those bought over-the-counter, carry risks to your hearing that you’ll want to weigh when considering taking them. Astonishingly, younger men might be at higher risk.

Pain Relievers And Hearing Loss – What The Studies Say

Prestigious universities, like Vanderbilt, Harvard, and Brigham Young, performed a thorough 30 year study. The researchers asked 27,000 individuals between the ages of 40 and 74, to complete a biyearly survey that included numerous lifestyle and health questions.

Researchers were not certain what to expect because the survey was very extensive. After evaluating the data, they were surprised to find a strong connection between hearing loss and over-the-counter pain relievers.

They also came to a more surprising realization. Men who are under the age of 50 who routinely use acetaminophen were almost twice as likely to have hearing loss. People who frequently used aspirin had a 50% chance of experiencing hearing loss. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

Another surprising thing that was revealed was that high doses taken once in a while were not as harmful for your hearing as low doses taken regularly.

It’s significant to note this correlation, but it doesn’t definitively reveal whether the pain relievers actually were the cause of the hearing loss. More research is needed to prove causation. But we really need to reconsider our use of these pain relievers after these compelling findings.

Hearing Loss And Pain Relievers – Current Theories

There are numerous theories as to why pain relievers might cause hearing loss which experts have come up with.

Your nerves communicate the experience of pain to your brain. Over-the-counter pain relievers work by reducing blood flow to particular nerves. This interrupts nerve signals that normally communicate with the brain, so you feel less pain.

Researchers believe this process also decreases blood flow in the inner ear. This blood provides vital nutrients and oxygen. When the flow is decreased for extended periods of time, cells become malnourished and die.

Also, there’s a specific protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, might block this.

Is There Anything That Can be Done?

The most noteworthy insight was that men younger than 50 were more likely to be affected. This is a solemn reminder that hearing impairment can manifest at any age. But as you get older, if you take the right steps you will have a better chance of preserving your hearing.

While it’s important to note that using these pain relievers can have some negative consequences, that doesn’t mean you have to completely stop using them. Take pain relievers as prescribed and minimize how often you use them if possible.

Try to find other pain relief possibilities, including gentle exercise. It would also be a practical idea to increase the Omega-3 fat in your diet and decrease foods that cause inflammation. These approaches have been shown to naturally lessen pain and inflammation while improving blood flow.

Lastly, is an appointment to see us each year to have your hearing examined. Don’t forget, hearing examinations are for individuals of all ages. The best time to start speaking with us about avoiding further hearing loss is when you under 50.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location